Thunderstorm Wind, Sedgwick
- When
- April 23, 4:35 PM MST
- Where
- Sedgwick County, 0.87 mi SW of Sedgwick
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 40.920, -102.530
A severe thunderstorm produced hail, up to quarter size, and wind gusts to 60 mph over Phillips and Sedgwick Counties. A brief tornado was also observed in southwest Sedgwick County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail, up to quarter size, and wind gusts to 60 mph over Phillips and Sedgwick Counties. A brief tornado was also observed in southwest Sedgwick County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 23, 2:08 PM MST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 308 PM MDT THU APR 23 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 238 PM MDT THU APR 23 2015 ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE FRONT RANGE WITH MAIN IMPACTS OF GUSTY WINDS. LOW LEVEL MOISTURE IS LACKING AS DEWPOINTS NOW IN THE 20S. FURTHER EAST AHEAD OF THE SURFACE TROF...SURFACE WINDS ARE SOUTHEAST AND HAS BEEN ABLE TO MAINTAIN DEWPOINTS INT THE MID AND UPPER 40S. RESULTANT SURFACE BASED CAPES UP TO 1500J/KG MAY SPARK A STRONGER/SEVERE STORM WITH HAIL AND GUSTY WINDS. COULD SEE A RETURN OF STRATUS/FOG ON THE FAR PLAINS LATER TONIGHT SO HAVE ADDED MORE CLOUDS TO THE WEATHER GRIDS WITH CONTINUED SOUTHERLY FLOW. THE UPPER LEVEL TROF WILL MOVE ACROSS EASTERN COLORADO ON FRIDAY WITH SOME QG ASCENT ACROSS SOUTHERN AND EAST CENTRAL COLORADO. APPEARS THERE IS ENOUGH DOWNSLOPE FLOW AND DRYING TO KEEP MOISTURE LEVELS AT LOW LEVELS. HIGHEST POPS WILL AGAIN BE OVER FAR EASTERN COLORADO WITH BETTER MOISTURE AND HIGHER QG ASCENT. TEMPERATURES WILL BE A BIT COOLER FRIDAY AFTERNOON AS THE TROF SWEEPS ACROSS THE REGION. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 238 PM MDT THU APR 23 2015 UPPER SHORTWAVE TROUGH OVER THE CO/KS BORDER WILL CONTINUE SHIFTING EAST FRIDAY NIGHT AS A SHORTWAVE RIDGE MOVES IN FROM THE WEST AND QG VERTICAL VELOCITY TURNS DOWNWARD. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE DIMINISHING THROUGH THE EVENING WITH ONLY A FEW ISOLATED SHOWERS CONTINUING OVER THE HIGH TERRAIN OVERNIGHT. AN UPPER LOW WILL DIG SOUTH OUT OF THE PACIFIC NORTHWEST SATURDAY AND CUTOFF JUST SOUTH OF THE FOUR CORNERS BY SUNDAY MORNING. THIS WILL CAUSE FLOW ALOFT TO TURN SOUTHWEST THEN SOUTH OVER THE AREA WHICH WILL TRANSPORT MORE MOISTURE INTO THE AREA SATURDAY AFTERNOON THROUGH THE NIGHT. A SURFACE HIGH PUSHING DOWN OVER THE GREAT PLAINS WILL HELP PUSH ANY LOWER LEVEL MOISTURE INTO AND AGAINST THE FOOTHILLS AS WELL. LOOK FOR INCREASING SHOWERS SATURDAY AFTERNOON THROUGH THE NIGHT WITH SNOW LEVELS DROPPING TO ABOUT 9000 FEET. SNOW AMOUNTS OVER THE HIGH TERRAIN WILL LIKELY REMAIN AROUND 1 TO 3 INCHES WHERE THE NORTHERN PLAINS WILL SEE SHOWERS WITH HEAVIER RAIN. AS THE UPPER LOW PUSHES EAS T ACROSS NORTHERN NEW MEXICO SUNDAY...FLOW WILL TURN MORE EASTERLY INTO THE HIGH TERRAIN TO FOCUS MORE MOISTURE AGAINST THE FOOTHILLS AND MOUNTAINS. THE SURFACE AND UPPER LOW WILL SINK FURTHER SOUTH TO DRAW IN COOLER AIR WHICH CURRENTLY WOULD DROP SNOW LEVELS TO AROUND 7000 FEET. PRECIPITATION AMOUNTS WILL BE GREATEST ALONG AND EAST OF THE DIVIDE IN THE MOUNTAINS AND ALONG THE FOOTHILLS. SEVERAL INCHES COULD FALL OVER SUNDAY AND SUNDAY NIGHT...WILL CONTINUE TO MONITOR THIS STORM TO SEE IF ANY HIGHLIGHTS WOULD BE NEEDED. THE LOW WILL PUSH INTO NORTHERN TEXAS WITH NORTHERLY FLOW ALOFT MONDAY. TEMPERATURES WILL LIKELY REMAIN QUITE COOL MONDAY WITH SOME SCATTERED SHOWERS REMAINING. A LARGE UPPER RIDGE WILL THEN PUSH INTO THE STATE FROM THE WEST TO BEGIN A WARMING AND DRYING TREND. THE WEAK DISTURBANCE THE GFS SHOWED FOR TUESDAY HAS NOW TRENDED FURTHER EAST...SO WILL CONTINUE THE WARM AND DRY TREND. && .AVIATION...(FOR THE TAFS THROUGH 00Z FRIDAY LATE AFTERNOON) ISSUED AT 238 PM MDT THU APR 23 2015 ISOLATED HIGH BASED STORMS NOW MOVING ACROSS TERMINALS WITH GUSTY AND ERRATIC WINDS REPORTED AT APA/DEN. NOT A LOT OF ACTIVITY BEHIND THE CURRENT SHOWERS SO MAY BE ABLE TO REDUCE THE TS/WIND GUSTS CURRENTLY IN THE TAF. WINDS WILL SHIFT BACK TO DRAINAGE LATER THIS EVENING. MORE DOWNSLOPE FLOW EXPECTED ON FRIDAY WITH DRIER CONDITIONS AND LESSER CHANCES OF TS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ENTREKIN LONG TERM...KRIEDERMAN AVIATION...ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1037 AM MDT THU APR 23 2015 COZ030>051-240445- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1037 AM MDT THU APR 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGHER TERRAIN BY EARLY THIS AFTERNOON AND THEN SPREAD OVER THE PLAINS THROUGH THE EVENING HOURS. THE BEST CHANCE FOR STORMS WILL BE IN THE MOUNTAINS AND OVER THE FAR EASTER PLAINS OF COLORADO. OVER FAR EASTERN COLORADO...THERE WILL BE BETTER LOW LEVEL MOISTURE AVAILABLE WITH A SLIGHT CHANCE OF POTENTIALLY SEVERE THUNDERSTORMS...MAINLY EAST OF LINE FROM AROUND NEW RAYMER TO FORT MORGAN TO LIMON. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. FURTHER WEST ALONG THE FRONT RANGE...DRIER LOW LEVELS WILL ALLOW FOR MORE HIGH BASED STORMS WHICH WILL PRODUCE GUSTY WINDS TO 45 MPH WITH JUST SOME LIGHT RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WEAKER SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. A STRONGER SYSTEM WILL MOVE ACROSS THE REGION SUNDAY TO LIKELY BRING A PERIOD OF RAIN WITH SNOW OVER THE HIGHER TERRAIN. SNOWFALL AMOUNTS COULD POSSIBLY BE SIGNIFICANT SUNDAY AND SUNDAY NIGHT IN THE FRONT RANGE MOUNTAINS AND FOOTHILLS...MAINLY ABOVE 8000 FEET. MONDAY THROUGH WEDNESDAY WILL FEATURE A WARMING AND DRYING TREND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ENTREKIN/KRIEDERMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 455 PM MDT THU APR 23 2015 COZ048-050-232330- LOGAN COUNTY CO-SEDGWICK COUNTY CO- 455 PM MDT THU APR 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND NORTHWESTERN SEDGWICK COUNTIES UNTIL 530 PM MDT... AT 455 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF TWIN BUTTES...OR 15 MILES SOUTHWEST OF CHAPPELL... MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SEDGWICK...CROOK AND TWIN BUTTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4085 10244 4084 10284 4100 10283 4100 10245 TIME...MOT...LOC 2255Z 273DEG 26KT 4100 10273 RPK
The Goodland radar (KGLD), 187 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
2 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
A tornado touched down briefly. A grain bin was destroyed and a power pole was knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563532, 563534, 563531, 563535.